Label Change for Exjade
February 25, 2010 – The FDA and Novartis Oncology have announced new for deferasirox (Exjade) because of recent findings that the drug may cause renal, hepatic and gastrointestinal damage.
New language was added to the contraindications, warnings and precautions, and drug interactions sections of the prescribing information, including a “black boxed warning.” The and companies use these warnings when they want clinicians to pay particular attention to possible risks. In this case, this warning indicates that deferasirox may cause renal and hepatic impairment and/or failure and gastrointestinal hemorrhage. Reactions were severe enough to be fatal in some patients.
Reactions were more often seen in older patients, as well as those with high-risk myelodysplastic syndromes, underlying renal or hepatic impairment or low platelet counts. The FDA said therapy with deferasirox requires close patient monitoring, including measurement of serum creatinine and/or creatinine clearance as specified in the prescribing information, and serum transaminases and bilirubin as specified in the prescribing information.
Ellis Neufeld, MD, Chair of CAF’s Medical Advisory Board, comments, “Expertcenters and clinicians have known about these risks before the warning was added to the Exjade label. Fortunately, most thalassemia patients are young compared to the older adults who had severe or fatal outcomes to Exjade use. However, in the thalassemia population, stomach and , bleeding, liver and kidney problems have been noted, and therefore close monitoring is suggested. Also fortunately, most thalassemia patients who take Exjade do so without these .”
As always, if you have specific questions about how this new information applies to you, please contact your clinicians.
The FDA has more information, including a letter to health care professionals (click here) and full prescribing information (click here) at its website (click here for FDA website).